Iowa, 2007

Blizzard and Winter Weather in Iowa, March 1 to 3, 2007

March 1 to 3, 2007 · NWS OAX · 14 events in 8 counties and zones

A dangerous and powerful winter storm hit western Iowa during the early to mid morning hours of Thursday, March 1, 2007. Strong winds and scattered snow showers continued to produce blizzard or near blizzard conditions over a large part of western Iowa through Friday.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A dangerous and powerful winter storm hit western Iowa during the early to mid morning hours of Thursday, March 1, 2007. Strong winds and scattered snow showers continued to produce blizzard or near blizzard conditions over a large part of western Iowa through Friday. Although skies cleared Friday night, substantial blowing snow continued over a large part of the area into Saturday afternoon. |This storm brought heavy snow combined with very strong northwest winds to create whiteout conditions and near zero visibility. Wind gusts were frequently over 35 mph with peak gusts of 45 to 58 mph recorded Thursday and 35 to 45 mph measured on Friday. Travel became impossible and hundreds of motorists were stranded, some for many hours. Many roads and highways were closed for 48 hours, including both Interstates 29 and 80 in western Iowa. The storm was associated with an unusually deep low pressure system, which bottomed out around 979 mb over central Iowa Thursday afternoon. The storm initially developed quickly over eastern Kansas late Wednesday. |Some of the heavier snow amounts for the 24 hours ending Friday morning included...| |Across the Omaha Area; Boystown 12.8 inches, Bennington 12.0, Valley NWS 12.0, Omaha Eppley 7.1|Elsewhere in eastern Nebraska; Tekamah 11.2 inches, Fremont 9.5-10, Tecumseh 9.5, Syracuse 9.0, Bennett 9.0, Uehling 8.0, Springfield 7.0, Lincoln 6.6|Over western Iowa; Harlan 16 inches, Onawa 12, Little Sioux 11.7, Underwood 11.2, Oakland 9.5-13, Glenwood 9.5, Hancock 9.2, Kennebec 8.5, Sidney 8.0, Logan 8, Shenandoah 7, Randolph 7, and Red Oak 6.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 1, 2:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 1, 2:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 AM CST THU MAR 1 2007

.DISCUSSION...

MAIN CONCERN IS PLACEMENT/TIMING OF HEADLINES AS STRONG SYSTEM
ROLLS THROUGH. 88D THIS MORNING SHOWING INCREASING ACTIVITY
STRETCHING FROM WESTERN/NORTHERN KS AS BRUNT OF MAIN DYNAMIC LIFT
CLOSER TO THE CWA. PCPN MAINLY LIQUID WITH A FEW SPOTS REPORTING
A RA/SN MIX. CAA SEEPS INTO THE CWA EARLY THIS MORNING AS WINDS
TURN NW...AND PCPN SHOULD BEGIN CHANGING OVER TO ALL SNOW AROUND
SUNRISE. MORNING SNOW AMOUNTS WILL BE TRICKY GIVE CAA TINING
CONCERNS...BUT AS OF NOW IT APPEARS THE GREATEST AMOUNTS WILL OCCUR
OVER AREAS HUGGING THE MISSOURI RIVER BASIN...WITH GENERALLY 3-5
INCHES. MAIN VORT MAX MOVES NORTHEAST BY AFTERNOON...BUT CWA
REMAINS UNDER INFLUENCE OF SOME BROAD SCALE LIFT THROUGH THE REST
OF THE DAY. CANNOT DISCOUNT ADDITIONAL ACCUMULATION ACROSS THE
NORTHER CWA SO WILL FOCUS SMALL SNOW CHANCES UP THERE. OTHERWISE
DRIER AIR MASS SHOULD BE PUSHING INTO THE CWA FROM THE DAKOTAS. IN
THE MEANTIME...THE SURFACE PRESSURE GRADIENT TIGHTENS AND CRANKS
UP WINDS ACROSS THE CWA. GFS LAMP GUID SUGGESTING WIND ADVISORY
CRITERIA SHOULD BE REALIZED MOST OF THE DAY...SO WILL COVER
WESTERN/SOUTHERN CWA WITH WIND HEADLINES AFTER SN/BLSN ADVISORY
EXPIRES. OTHERWISE...SMALL SNOW CHANCES REMAIN IN PLACE FROM
TONITE THROUGH EARLY SATURDAY AS BOTH THE NAM/GFS DEPICT A SERIES
OF IMPULSES ROTATING AROUND THE MAIN UPPER LOW AND INDUCING
MODEST LIFT ACROSS THE CWA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR NEZ015-034.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THIS MORNING TO NOON
     CST TODAY FOR NEZ068-090>093.

     WINTER STORM WARNING UNTIL 6 AM CST EARLY THIS MORNING FOR
     NEZ068-090>093.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR
     NEZ065-066-068-078-088>093.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NEZ045-
     052-053-067.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 PM
     CST THIS AFTERNOON FOR NEZ032-033-043-050.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
     NEZ044-051.

     SNOW AND BLOWING SNOW ADVISORY UNTIL NOON CST TODAY FOR NEZ065-
     066-078-088-089.

     WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR NEZ011-016-017-030-031-042.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 AM THIS MORNING TO 6 AM
     CST FRIDAY FOR NEZ012-018.

IA...BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR IAZ043-055-056-069.

     WINTER STORM WARNING UNTIL 6 PM CST THIS AFTERNOON FOR IAZ079-
     080-090-091.

&&

DEE
Hazardous weather outlook, Feb 28, 5:14 PM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
514 PM CST WED FEB 28 2007

IAZ043-055-056-069-NEZ015-034-011200-
BURT-HARRISON IA-MONONA IA-POTTAWATTAMIE IA-SHELBY IA-THURSTON-
514 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND WEST
CENTRAL IOWA.

.DAY ONE...TONIGHT AND THURSDAY
A BLIZZARD WARNING IS POSTED FROM FROM 3 AM THURSDAY THROUGH
THURSDAY NIGHT.

LIGHT FREEZING DRIZZLE OR LIGHT RAIN MAY DEVELOP THROUGH EARLY
MORNING...WITH SNOW DEVELOPING AROUND 3 AM. THE SNOW WILL CONTINUE
THROUGH THURSDAY AND COULD BE HEAVY AT TIMES...ESPECIALLY THROUGH
FROM THE MORNING DRIVE THROUGH LATE AFTERNOON. SNOW AMOUNTS COULD
TOTAL 8 TO 12 INCHES BY THURSDAY NIGHT. STRONG NORTHWEST WINDS
GUSTING UP TO 40 MPH WILL DEVELOP THURSDAY MORNING AND CONTINUE
THROUGH THE NIGHT. THE COMBINATION OF THE SNOW AND WIND WILL DROP
VISIBILITIES TO A QUARTER MILE OR LESS AT TIMES...CAUSING WHITEOUT
CONDITIONS MUCH OF THURSDAY.

A STRONG LOW PRESSURE SYSTEM WILL INTENSIFY OVER NORTHERN MISSOURI
AND IOWA TONIGHT AND THURSDAY...BRINGING WITH IT THE SNOW AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE BLIZZARD CONDITIONS WILL BE WINDING DOWN LATE THURSDAY NIGHT AS
THE LOW PRESSURE SYSTEM DRIFTS NORTHEAST.  HOWEVER ANOTHER AREA OF
LOW PRESSURE WRAPPING BACK WEST AROUND THE CURRENT STORM SYSTEM WILL
TRIGGER MORE LIGHT SNOW ACROSS THE AREA FRIDAY AND FRIDAY NIGHT.
ADDITIONAL ACCUMULATION OF AN INCH OR TWO IS POSSIBLE...AND BLOWING
SNOW IS LIKELY GIVEN ANOTHER ROUND OF GUSTY NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.

IAZ079-080-090-091-NEZ045-052-053-067-068-090>093-011200-
CASS-DOUGLAS-FREMONT IA-JOHNSON-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-RICHARDSON-SARPY-WASHINGTON-
514 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
SOUTHEAST NEBRASKA...AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND THURSDAY
A WINTER STORM WARNING IS POSTED FROM FROM MIDNIGHT TONIGHT THROUGH
THURSDAY AFTERNOON.

LIGHT RAIN MAY DEVELOP TONIGHT...WITH A FEW THUNDERSTORMS
POSSIBLE IN SOUTHEAST NEBRASKA. THE RAIN WILL GRADUALLY CHANGE TO
SNOW AFTER MIDNIGHT TONIGHT...CONTINUING THROUGH MUCH OF THE
DAY THURSDAY. THE SNOW COULD BE HEAVY AT TIMES...ESPECIALLY DURING
THE THURSDAY MORNING RUSH HOUR. TOTAL SNOW AMOUNTS COULD REACH
THE 5 TO 8 INCH RANGE BY THURSDAY AFTERNOON. STRONG NORTHWEST WINDS
WILL ALSO DEVELOP DURING THE MORNING...GUSTING TO BETWEEN 30 AND 40
MPH. THE COMBINATION OF SNOW AND WIND WILL PRODUCE NEAR BLIZZARD
CONDITIONS...WITH VISIBILITIES OCCASIONALLY AS LOW AS A QUARTER
MILE.

A STRONG LOW PRESSURE SYSTEM WILL INTENSIFY OVER NORTHERN MISSOURI
AND IOWA TONIGHT AND THURSDAY...BRINGING WITH IT THE SNOW AND STRONG
WINDS.

ICE JAMS WILL ALSO CONTINUE ON PORTIONS OF THE ELKHORN RIVER IN
CUMING AND NORTHERN DODGE COUNTIES THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

MOST OF THE SNOW WILL BE WINDING DOWN EARLY THURSDAY EVENING. HOWEVER
ANOTHER AREA OF LOW PRESSURE WRAPPING BACK WEST AROUND THE CURRENT
STORM SYSTEM WILL TRIGGER MORE LIGHT SNOW ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT. ADDITIONAL ACCUMULATION OF AN INCH OR TWO IS
POSSIBLE...AND BLOWING SNOW IS LIKELY GIVEN ANOTHER ROUND OF GUSTY
NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.

NEZ012-018-032-033-044-051-065-066-078-088-089-011200-
CEDAR-CUMING-DODGE-GAGE-JEFFERSON-LANCASTER-SALINE-SAUNDERS-SEWARD-
STANTON-WAYNE-
514 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY
A SNOW AND BLOWING SNOW ADVISORY IS POSTED FOR THURSDAY AND THURSDAY
NIGHT...MAINLY EAST OF A BLOOMFIELD TO NORFOLK LINE.

A MIX OF LIGHT FREEZING RAIN...SLEET AND SNOW IS POSSIBLE THROUGH
THE EVENING AS A WEEK UPPER LEVEL STORM SYSTEM ROLLS THROUGH NORTHERN
NEBRASKA. SOME LIGHT ICING COULD OCCUR MAKING FOR SPOTTY SLICK
ROADWAYS.

A STRONGER LOW PRESSURE SYSTEM WILL INTENSIFY OVER NORTHERN MISSOURI
AND IOWA TONIGHT AND THURSDAY...BRINGING WITH IT SNOW AND WIND. THE
SNOW SHOULD BEGIN NEAR SUNRISE THURSDAY AND CONTINUE INTO THURSDAY
NIGHT. TOTAL SNOWFALL OF 3 TO 5 INCHES IS POSSIBLE. STRONG NORTHWEST
WINDS GUSTING TO BETWEEN 30 AND 40 MPH WILL CAUSE BLOWING AND
DRIFTING SNOW...WITH NEAR BLIZZARD CONDITIONS AT TIMES...ESPECIALLY
THURSDAY AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE SNOW AND BLOWING SNOW WILL GRADUALLY DIMINISH SOMEWHAT THURSDAY
NIGHT. HOWEVER ANOTHER AREA OF LOW PRESSURE WRAPPING BACK WEST AROUND
THE CURRENT STORM SYSTEM WILL TRIGGER MORE LIGHT SNOW ACROSS THE AREA
FRIDAY AND FRIDAY NIGHT. ADDITIONAL ACCUMULATION OF AN INCH OR TWO IS
POSSIBLE...AND BLOWING SNOW IS LIKELY GIVEN ANOTHER ROUND OF GUSTY
NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.

NEZ011-016-017-030-031-042-043-050-011200-
ANTELOPE-BOONE-BUTLER-COLFAX-KNOX-MADISON-PIERCE-PLATTE-
514 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EAST CENTRAL AND
SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY
A SNOW AND BLOWING SNOW ADVISORY IS POSTED FROM MIDNIGHT TONIGHT
THROUGH NOON THURSDAY.

LIGHT RAIN MAY DEVELOP TONIGHT...WITH A FEW THUNDERSTORMS POSSIBLE AS
WELL. THE RAIN WILL GRADUALLY CHANGE TO SNOW AROUND MIDNIGHT
TONIGHT...CONTINUING THROUGH ABOUT NOON THURSDAY. THE SNOW COULD BE
HEAVY AT TIMES...ESPECIALLY DURING THE THURSDAY MORNING RUSH HOUR.
TOTAL SNOW AMOUNTS COULD REACH THE 3 TO 6 INCH RANGE BY NOON
THURSDAY. STRONG NORTHWEST WINDS WILL ALSO DEVELOP DURING
THE MORNING...GUSTING OVER 30 MPH AT TIMES. THE COMBINATION OF
SNOW AND WIND WILL PRODUCE BLOWING SNOW WITH VISIBILITIES
OCCASIONALLY BELOW A HALF MILE.

A STRONG LOW PRESSURE SYSTEM WILL INTENSIFY OVER NORTHERN MISSOURI
AND IOWA TONIGHT AND THURSDAY...BRINGING WITH IT THE SNOW AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

ANOTHER AREA OF LOW PRESSURE WRAPPING BACK WEST AROUND THE CURRENT
STORM SYSTEM WILL TRIGGER MORE LIGHT SNOW ACROSS THE AREA FRIDAY
AND FRIDAY NIGHT. ADDITIONAL ACCUMULATION AROUND INCH IS POSSIBLE...
AND BLOWING SNOW IS LIKELY GIVEN ANOTHER ROUND OF GUSTY NORTHWEST
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT
ANY REPORTS OF ICE OR SNOW ACCUMULATIONS WOULD BE APPRECIATED.

DERGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 blizzard, 3 winter weather. Local standard time, as filed.

Blizzard, Pottawattamie

When
March 1, 4:00 AM CST to 10:00 PM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Thunderstorms with sleet and snow moved into the county during the predawn hours of March 1st. Conditions quickly deteriorated during the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. The blizzard began around 7 am and generally lasted until 5 pm. Although the snow ended by early evening and the winds dropped off a bit...visibilities didn't improve to over a mile until around 10 pm. Heavier snow totals from the storm across the county included 11.2 inches in Underwood and between 9.5 and 13 inches in the Oakland area.

Blizzard, Harrison

When
March 1, 4:00 AM CST to 10:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Sleet and snow moved into the county during the predawn hours of March 1st. Conditions quickly deteriorated toward the end of the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. The blizzard began around 8 am and generally lasted until 6 pm. The snow ended during the evening and the winds dropped off a bit...allowing visibilities to improve to over a mile around 10 pm. Heavier snow totals across the county included nearly 12 inches at Little Sioux and 8 inches in Logan.

Blizzard, Mills

When
March 1, 5:00 AM CST to 8:00 PM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Thunderstorms with sleet and snow moved into the county during the predawn hours of March 1st. Conditions quickly deteriorated during the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. The blizzard began around 8 am and generally lasted until 3 pm. The snow ended by early evening and the winds dropped off a bit...allowing visibilities to improve to over a mile around 8 pm. Heavier snow totals across the county included 9.5 inches at Glenwood.

Blizzard, Monona

When
March 1, 5:00 AM CST to March 3, 1:00 PM CST
Where
Monona forecast zone
Reported by
Official NWS Observations
Coordinates
42.052, -95.960 (the zone’s center; the record gives no point)

Snow moved into the county during the predawn hours of March 1st. Conditions quickly deteriorated toward the end of the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. Snowfall decreased or ended Thursday evening but picked back up again Friday. Even though there were periods of little or no falling snow during this prolonged event, white-out conditions continued on and off into Saturday morning before improving by early Saturday afternoon. Blizzard conditions lasted from around 8 am until 6 pm on 3/1 and again from around 10 am through 5 pm on 3/2. The cooperative observer in Onawa reported 12 inches of snow from this storm.

Blizzard, Fremont

When
March 1, 6:00 AM CST to 8:00 PM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Thunderstorms with sleet and snow moved into the county during the predawn hours of March 1st. Conditions quickly deteriorated during the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. The blizzard began around 8 am and generally lasted until 3 pm. The snow ended by early evening and the winds dropped off a bit...allowing visibilities to improve to over a mile around 8 pm. Heavier snow totals across the county included 8 inches at Sidney.

Blizzard, Montgomery

When
March 1, 6:00 AM CST to 10:00 PM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Thunderstorms with sleet and snow moved into the county during the early morning hours of March 1st. Conditions quickly deteriorated toward the end of the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. The blizzard began around 8 am and generally lasted until 5 pm. The snow ended during the evening and the winds dropped off a bit...allowing visibilities to improve to over a mile around 10 pm. Heavier snow totals across the county included around 6 inches in Red Oak.

Blizzard, Shelby

When
March 1, 6:00 AM CST to March 3, 1:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

Sleet and snow moved into the county during the predawn hours of March 1st. Conditions quickly deteriorated toward the end of the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. Snowfall decreased or ended Thursday evening but picked back up again Friday. Even though there were periods of little or no falling snow during this prolonged event, white-out conditions continued on and off into Saturday morning before improving by early Saturday afternoon. Blizzard conditions lasted from around 730 am until 6 pm on 3/1 and again from around 7 am through 5 pm on 3/2. The cooperative observer in Harlan reported 16 inches of snow from this storm.

Blizzard, Page

When
March 1, 7:00 AM CST to 10:00 PM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Thunderstorms with sleet and snow moved into the county during the early morning hours of March 1st. Conditions quickly deteriorated toward the end of the morning rush hour as the wintry mix changed to heavy snow and northwest winds increased to 35 to 45 mph. This produced white-out conditions, especially in open areas, which stranded many motorists. The blizzard began around 9 am and generally lasted until 6 pm. The snow ended during the evening and the winds dropped off a bit...allowing visibilities to improve to over a mile around 10 pm. Heavier snow totals across the county included 7 inches at Shenandoah.

Blizzard, Harrison

When
March 2, 6:00 AM CST to March 3, 12:00 PM CST
Where
Harrison forecast zone
Reported by
Official NWS Observations
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

After a temporary lull in snow and blowing snow, blizzard conditions returned to much of the county from late morning until late afternoon on 3/2. Although additional snowfall during this time was only an inch or so, northwest winds gusting to 40 mph caused frequent white-out conditions from around 11 am until 5 pm on the 2nd. Although the snow ended and visiblities improved some after 5 pm, considerable blowing and drifting snow lasted until around noon on the 3rd.

Blizzard, Montgomery

When
March 2, 9:00 AM CST to March 3, 8:00 AM CST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

After a temporary lull in snow and blowing snow, blizzard conditions returned to much of the county from late morning until late afternoon on 3/2. Although additional snowfall during this time was only an inch or so, northwest winds gusting to 40 mph caused frequent white-out conditions from around 11 am until 5 pm on the 2nd. Even though the snow ended and visiblities improved some after 5 pm, considerable blowing and drifting snow lasted until mid morning on the 3rd.

Winter Weather, Fremont

When
March 2, 9:00 AM CST to March 3, 11:00 AM CST
Where
Fremont forecast zone
Reported by
Official NWS Observations
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

After a temporary lull in snow and blowing snow Thursday night, snow showers and considerable blowing snow moved back across the county Friday morning. Although new snowfall Friday was only an inch or so, considerable blowing and drifting snow lasted until late afternoon with near blizzard conditions occasionally observed...especially in open areas. The snow ended Friday evening, but considerable blowing and drifting snow continued until late morning on the 3rd.

Winter Weather, Page

When
March 2, 9:00 AM CST to March 3, 11:00 AM CST
Where
Page forecast zone
Reported by
Official NWS Observations
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

After a temporary lull in snow and blowing snow Thursday night, snow showers and considerable blowing snow moved back across the county Friday morning. Although new snowfall Friday was only an inch or so, considerable blowing and drifting snow lasted until late afternoon with near blizzard conditions occasionally observed...especially in open areas. The snow ended Friday evening, but substantial blowing and drifting snow continued until late morning on the 3rd.

Winter Weather, Mills

When
March 2, 10:00 AM CST to March 3, 11:00 AM CST
Where
Mills forecast zone
Reported by
Official NWS Observations
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

After a temporary lull in snow and blowing snow Thursday night, snow showers and considerable blowing snow moved back across the county Friday morning. Although new snowfall Friday was only an inch or so, considerable blowing and drifting snow lasted until late afternoon with near blizzard conditions occasionally observed...especially in open areas. The snow ended Friday evening, but substantial blowing and drifting snow continued until late morning on the 3rd.

Blizzard, Pottawattamie

When
March 2, 11:00 AM CST to March 3, 11:00 AM CST
Where
Pottawattamie forecast zone
Reported by
Official NWS Observations
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

After a temporary lull in snow and blowing snow, blizzard conditions returned to much of the county from late morning until late afternoon on 3/2. Although additional snowfall during this time was only an inch or so, northwest winds gusting to 40 mph caused frequent white-out conditions from around 11 am until 5 pm on the 2nd. Although the snow ended and visiblities improved some after 5 pm, considerable blowing and drifting snow lasted until late morning on the 3rd.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10795, 10823, 10819, 10825, 10820, 10822, 10824, 10821, 10853, 10852, 10854, 10855, 10856, 10851.